Idaho, 2010

Avalanche in Idaho, March 30, 2010

March 30, 2010 · NWS BOI · 1 event in 1 county or zone

Two Washington state men died in an avalanche while snowmobiling about 17 miles north of McCall, Idaho. The size of the avalanche was estimated to be between 5 and 6 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Two Washington state men died in an avalanche while snowmobiling about 17 miles north of McCall, Idaho. The size of the avalanche was estimated to be between 5 and 6 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 30, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Mar 30, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT TUE MAR 30 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...UPPER LEVEL IMPULSE OVER
CENTRAL IDAHO THIS AFTERNOON WILL EXIT THIS EVENING. AN ADDITIONAL
2-3 INCHES OF SNOW WILL BRING STORM TOTALS UP TO 6 INCHES ABOVE
4500 FEET TO A FOOT OR BIT MORE IN THE MOUNTAINS. WSW EXTENDED
TILL 6 PM. WIND ADVISORY IS ON TRACK. TIGHTENING WEST TO EAST
SURFACE PRESSURES WITH SOME BREAKS AND MIXING HAVE ALLOWED WINDS
TO GUSTS 40-55 MPH ACROSS FAR SOUTHERN ZONES TODAY AND 40-47 MPH
IN THE MAGIC VALLEY AS OF 245 PM. INCLUSION OF THUNDER IS WORKING
OUT TOO WITH STRIKES EAST OF TWIN WHERE INSTABILITY AND THE UPPER
WAVE ARE CO LOCATED. INSTABILITY SHOWING UP WESTWARD WITH NEGATIVE
LIS BACK INTO SE OREGON...LESS SO FURTHER NORTH. LOOK FOR UNSETTLED
SOUTHWEST TO SOUTH FLOW THROUGH WEDNESDAY EVENING WHEN THE COLD
UPPER TROUGH CROSSES THE CWFA THEN DRIER NORTH FLOW THURSDAY. POPS
GENERALLY LOWER THAN TODAY DUE TO LACK OF DEFINED UPPER LIFT
ALTHOUGH ONE LOOKS TO PASS OVER BOISE 15-18Z WEDNESDAY. LIMITED
MOISTURE FOR LOW POPS AND MOUNTAINS SNOW SHOWERS THURSDAY.
TEMPERATURES AVERAGE 5F BELOW NORMAL.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...COOLER AND WETTER
THAN NORMAL AS LONG WAVE TROUGH SETTLES ALONG THE COAST AND SEVERAL
SHORT WAVE TROUGHS MOVE INLAND.  FRIDAY WILL START MOSTLY CLEAR AND
COLD AS A SHORT WAVE RIDGE MOVES ACROSS OUR AREA FROM WEST TO EAST.
NEXT SHORT WAVE TROUGH WILL FOLLOW IN FRIDAY AFTERNOON WITH A CHANCE
OF SHOWERS...SNOW LEVEL NEAR 5000 FEET.  FAST MOIST ZONAL FLOW ALOFT
FRIDAY NIGHT THROUGH SATURDAY NIGHT...THEN ANOTHER STRONG PACIFIC
TROUGH SUNDAY WITH ANOTHER SURFACE COLD FRONT AND MORE SHOWERS...
SNOW LEVEL AHEAD OF THE FRONT RISING TO 6000 FEET MSL IN IDAHO
ZONES...BUT LOWERING TO 3500 FEET IN OREGON ZONES WELL BEHIND THE
FRONT.  SNOW SHOWERS POSSIBLE IN OREGON ZONES ON SUNDAY EVEN DURING
THE WARMEST PART OF THE AFTERNOON. THE ACTIVE PATTERN WILL CONTINUE
THROUGH TUESDAY THEN A RIDGE BUILDING INTO THE AREA WILL BRING
WARMER AND DRY WEATHER ON WEDNESDAY.

&&

.AVIATION...MOIST UNSTABLE AIR MASS UNDER UPPER TROUGH...WITH AREAS
OF IFR CEILINGS AND VIS AND MOUNTAIN OBSCURATION IN FREQUENT RAIN
AND SNOW SHOWERS.  ISOLATED THUNDERSTORMS IN EASTERN OREGON AND
ADJACENT PART OF SWRN IDAHO UNTIL 01Z WHERE AIR MASS IS MOST
UNSTABLE.  SURFACE WINDS FROM THE WEST 20-35 KTS IN THE SNAKE RIVER
BASIN EAST OF KBOI UNTIL 01Z.  GENERALLY WEST WINDS 10-20 KTS
ELSEWHERE UNTIL 01Z...THEN DECREASING.  STRONG SWLY WINDS ALOFT...
GRADUALLY DECREASING FROM NW TO SE THROUGH 06Z TONIGHT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING IDZ015-029-030.
     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ016.
     WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING IDZ011.
OR...WIND ADVISORY UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING ORZ063.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....LC/DD
AVIATION.....LC
Hazardous weather outlook, Mar 30, 1:46 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
246 PM MDT TUE MAR 30 2010

IDZ011-311615-
WEST CENTRAL MOUNTAINS-
246 PM MDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS
AFTERNOON. ADDITIONAL 2 TO 3 INCHES OF SNOW THIS AFTERNOON WILL
BRING A STORM TOTAL SNOW ACCUMULATIONS OF 6 INCHES IN THE VALLEYS.
STORM TOTALS WILL BE 8 TO 14 INCHES IN THE MOUNTAINS. GUSTY
WINDS TO 50 MILES AN HOUR ARE POSSIBLE OVER THE RIDGES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND WITH SNOW
SHOWERS AND OCCASIONAL GUSTY WINDS. THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY. TEMPERATURES WILL REMAIN ON THE COOL
SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ015-029-030-ORZ063-311615-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
MALHEUR COUNTY-
1012 AM MDT TUE MAR 30 2010 /912 AM PDT TUE MAR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON MDT/11 AM PDT TODAY UNTIL 6
PM MDT/5 PM PDT THIS EVENING. SOUTHWEST WINDS 25 TO 35 MILES AN
HOUR WITH GUSTS TO NEAR 50 MILES AN HOUR ON THE RIDGES CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND WITH RAIN AND
SNOW SHOWERS AND OCCASIONAL GUSTY WINDS. THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY. TEMPERATURES WILL REMAIN ON THE COOL
SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ012>014-028-033-ORZ061-062-064-311615-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
CAMAS PRAIRIE-UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-
LOWER TREASURE VALLEY OR-
1012 AM MDT TUE MAR 30 2010 /912 AM PDT TUE MAR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW AND GUSTY WINDS WILL INCREASE OVER THE AREA TODAY
AND TONIGHT WITH A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND WITH RAIN AND
SNOW SHOWERS AND OCCASIONAL GUSTY WINDS. THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY. TEMPERATURES WILL REMAIN ON THE COOL
SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ016-311615-
WESTERN MAGIC VALLEY-
1012 AM MDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. WINDS WILL
INCREASE TO WESTERLY AT 20 TO 40 MPH TODAY. RAIN AND SNOW SHOWERS
WILL CONTINUE THROUGH TONIGHT WITH A SLIGHT CHANCE OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND WITH RAIN AND
SNOW SHOWERS AND OCCASIONAL GUSTY WINDS. THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY. TEMPERATURES WILL REMAIN ON THE COOL
SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Boise Mountains

When
March 30, 2:00 PM MST to 3:00 PM MST
Where
Boise Mountains forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Boise Mountains2010-03-3044MaleOutside/Open AreasDirect
Avalanche, Boise Mountains2010-03-3044MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219973.